Taking birth control can change your life for the better, but it can also have unwanted side effects. If you've noticed that taking your birth control pills after a week of being off of them seems to make your gums bleed, the correlation isn't just your imagination. Keep going to learn how birth control pills can cause problems for your gums and what you can do about it.
The vast majority of birth control taken orally contains hormones that trigger the body to think that it's pregnant. This may include estrogen, progesterone, or both, depending on the variety of medication. Either of these hormones in elevation can cause your periods stop while you're taking the medication. However, that's not the only thing these hormones can cause.
Hormones can make your gums bleed. The same hormones that are necessary for you to have periods can cause the tissues in your gums to become more sensitive and to bleed easily. This is a common problem even for women who aren't on birth control, who tend to have bleeding gums while they're on their periods.
Another potential problem is that you have gingivitis and you don't know it. Gingivitis doesn't always cause extreme symptoms, so it unfortunately goes unnoticed by many people until it advances into periodontitis. However, hormones like progesterone can potentially tip the scales just enough so that the inflammation caused to your gums by gingivitis are intensified or worsened by having elevated levels of progesterone in your body.
What To Do
Thankfully, you don't have to put up with bleeding gums every month. If you're having this problem, the first thing to do is to visit a dentist.
Your dentist will examine your gums to find out if you have gingivitis or another form of gum disease. If they suspect that you have gum disease, they'll begin treatment right away to reverse it. From there, you may not experience any bleeding from your gums when you go on your birth control pills.
If you still do, discuss the problem with your dentist. They may be able to provide insight on what brands of birth control are less likely to carry the side effect of irritated or bleeding gums.
Taking care of your gums can potentially improve the way they react when you take birth control pills. If you don't find relief, talk to your doctor to find out if there's another prescription option for you to use. Contact a clinic, like Orange Door Dental Group, for more help.Share